Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 137, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 9, 2000, 8:35 PM EDT for Chenango County, New York. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 8:35 PM EDT (00:35 UTC)
- Expired
- Aug 9, 2000, 9:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chenango County, NY
The radar
The Binghamton radar (KBGM), 28 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:55 PM EDT | Thunderstorm Wind 52 E | Greene, NY | Thunderstorm winds brought down numerous trees in Greene. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.6 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 100036 SVRBGM NYC017-100130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 835 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK. * UNTIL 930 PM EDT. * AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...NEAR WHITNEY POINT...OR ABOUT 13 MILES WEST OF GREENE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENE AROUND 850 PM EDT. COVENTRY AROUND 900 PM EDT. AFTON AND BAINBRIDGE AROUND 910 PM EDT. THIS IS A DANGEROUS STORM. STAY INDOORS +AWAY FROM WINDOWS. LAT...LON 4236 7586 4224 7587 4220 7540 4236 7538 RRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 2:45 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT WED AUG 9 2000 SO FAR THE FA HAS REMAINED QUIET. A NEW BATCH OF STORMS HAVE FORMED OVER EASTERN MI AND SEEM TO BE MAINTAINING THEIR STRENGTH BETTER. MODELS INDICATING TSRA STILL A GOOD POSSIBILITY THIS EVE FROM ROUGHLY 7 OR 8 PM UNTIL AROUND MIDNIGHT AS S/W MOVES ACROSS. MODELS ALSO SHOWING A NORTH TO SOUTH GRADIENT IN THE PRECIP FIELDS AND INSTABILITY WITH HIGHER PRECIP CHANCES AND BETTER INSTABILITY SOUTH. WAS THINKING OF 40 PERCENT POPS NORTH TO LIKELY SOUTH. THURSDAY NIGHT THROUGH FRIDAY FA REMAINS UNDER MID/UPPER LVL TROUGH WITH SHORTWAVES ROTATING THRU. MODEL SOUNDINGS INDICATE A CAP TOMORROW SO WILL KEEP DRY. AVN BRINGS LIGHT PRECIP MAINLY OVER PA FRI AFT. MENTIONED A 30 PERCNT CHC OF AN AFT SHRA FOR THE SOUTHERN ZONES...OTHERWISE WENT DRY. FOLLOWED FWC GUIDANCE TEMPS. .BGM...NONE. SMF
In the hours before
Special weather statement, Aug 9, 4:46 PM EDT, 3 hours 49 minutes before
NYZ015-022-024-023-016-025-017-018-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 446 PM EDT WED AUG 09 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES: YATES NY... STEUBEN NY... CHEMUNG NY... SCHUYLER NY... SENECA NY... TOMPKINS NY... CAYUGA NY... ONONDAGA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. WALDSTREICHER
Special weather statement, Aug 9, 8:01 PM EDT, 34 minutes before
NYZ055-044-045-056-046-057-062-PAZ038-039-043-047-044-040-048-100500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 801 PM EDT WED AUG 09 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 100 AM EDT FOR THE FOLLOWING COUNTIES: TIOGA NY... CORTLAND NY... CHENANGO NY... BROOME NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... BRADFORD PA... SUSQUEHANNA PA... WYOMING PA... LUZERNE PA... LACKAWANNA PA... WAYNE PA... PIKE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE A]GAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM EDT. WALDSTREICHER
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:10 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 60 min |
| Aug 9, 8:33 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 42 min |
| Aug 9, 9:04 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 71 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.